Alabama, 2014

Hail and Damaging Winds in Alabama, February 21 to 25, 2014

February 21 to 25, 2014 · NWS MOB · 4 events in 3 counties and zones

Severe thunderstorms developed across southwest Alabama and produced wind damage along with small hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest Alabama and produced wind damage along with small hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 20, 11:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 20, 11:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1139 PM CST THU FEB 20 2014

.AVIATION (21.06Z ISSUANCE)...IFR/LIFR CONDITIONS WILL CONTINUE AT AREA
TERMINALS AHEAD OF AN APPROACHING COLD FRONT IN LOW CLOUDS AND PATCHY
FOG. THE FRONT WILL MOVE THROUGH THE AREA BETWEEN 21.06Z-21.09Z WITH
TSRA. CEILINGS AND VISIBILITIES WILL GRADUALLY IMPROVE FRIDAY MORNING
WITH VFR CONDITIONS DEVELOPING BY FRIDAY AFTERNOON AND COTNINUEING
TROUGH TEH REMAINDER OF THE PERIOD. /13

&&

.PREV DISCUSSION... /ISSUED 702 PM CST THU FEB 20 2014/

MESOSCALE UPDATE...EARLY EVENING MESOANALYSIS INDICATES THAT SURFACE
BASED INSTABILITY HAS INCREASED A LITTLE MORE THAN ANTICIPATED ACROSS
SOUTHEAST MISSISSIPPI AND INTERIOR PORTIONS OF SOUTHWEST ALABAMA...
WITH CAPE VALUES LOCALLY ENHANCED TO BETWEEN 1000-1500 J/KG OVER
WAYNE... GREENE...WASHINGTON AND CHOCTAW COUNTIES. ENOUGH WARMING
ALSO APPEARS TO HAVE OCCURRED TO ERODE THE CAP WITHIN THIS REGION TO
AID IN THE DEVELOPMENT OF DISCRETE CELLS...WITH ONE SUPERCELL THAT
MANAGED TO DEVELOP IN THE VICINITY OF WAYNE COUNTY. REGIONAL RADAR
IMAGERY ALSO SHOWS AN ADDITIONAL COMPLEX OF SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS SOUTHEAST LOUISIANA/SOUTHWEST MISSISSIPPI...WHILE
THE MAIN LINEAR COMPLEX CONTINUES TO DEVELOP FROM NORTHERN
LOUISIANA...THROUGH NORTHERN MISSISSIPPI/SOUTHWEST TENNESSEE.

THE LATEST SHORT RANGE/HI-RES SOLUTIONS CONTINUE TO TREND WITH
SPREADING THE COMPLEX OF SHOWERS AND STORMS OVER SOUTHEAST LA/
SOUTHWEST MS NORTHEASTWARD INTO OUR SOUTHEAST MS COUNTIES AFTER 9 PM
CST...BEFORE THIS CONVECTION EVENTUALLY MERGES WITH THE MAIN LINE
THAT WILL BE EJECTING EASTWARD TOWARD OUR NORTHWESTERN CWFA FROM
CENTRAL MS. THERE WILL BE A LOW END THREAT OF DISCRETE SEVERE
SUPERCELLS OVER OUR NORTHWESTERN COUNTIES FOR ANOTHER COUPLE OF HOURS
BEFORE THE MAIN AREA OF CONVECTION MERGES INTO THE LINEAR COMPLEX
LATER THIS EVENING. WITH SHORT TERM SOLUTIONS CONTINUING TO SHOW
DEEP LAYER SHEAR VALUES OF 40-50 KTS AHEAD OF THE MAIN LINE... AND
STORM RELATIVE HELICITY VALUES OF 200-300 M2/S2...THERE WILL BE A
CONTINUED THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES AS THE
MAIN COMPLEX MOVES ACROSS LATE THIS EVENING INTO THE EARLY MORNING
HOURS FRIDAY. THE PRIMARY SEVERE WEATHER RISK LOCATION WILL BE ACROSS
SOUTHEAST MISSISSIPPI AND INLAND SOUTHWEST ALABAMA THROUGH JUST AFTER
MIDNIGHT...GENERALLY NORTHWEST OF A WIGGINS...LUCEDALE...JACKSON...
CAMDEN LINE...WHERE TORNADO WATCH #15 IS IN EFFECT. THE SLIGHT RISK
OF SEVERE WEATHER MAY SHIFT A LITTLE FARTHER EASTWARD ACROSS INLAND
SOUTH CENTRAL ALABAMA AFTER MIDNIGHT INTO THE PRE-DAWN HOURS FRIDAY.
/21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  64  40  68  56 /  90  10  00  05  30
PENSACOLA   52  63  43  67  57 /  90  20  00  05  30
DESTIN      56  63  45  65  57 /  90  40  00  05  40
EVERGREEN   48  63  35  69  51 / 100  10  00  05  20
WAYNESBORO  46  65  34  68  51 / 100  05  00  05  30
CAMDEN      48  64  35  69  50 / 100  05  00  05  20
CRESTVIEW   51  64  37  71  51 /  90  30  00  05  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...DENSE FOG ADVISORY UNTIL 3 AM FRIDAY FOR THE FOLLOWING ZONES:
     CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

     SMALL CRAFT ADVISORY UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MISSISSIPPI SOUND...NORTHERN MOBILE BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

&&
Hazardous weather outlook, Feb 20, 7:25 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
725 PM CST THU FEB 20 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
725 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF THE REGION
TONIGHT...MAINLY ACROSS LOCATIONS NORTH OF A WIGGINS...MCINTOSH...
ANDALUSIA LINE. A FEW DISCRETE SUPERCELLS MAY DEVELOP ACROSS
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA THIS
EVENING...BEFORE A LINEAR COMPLEX OF STORMS PUSHES ACROSS THE REGION
LATE THIS EVENING THROUGH THE PRE DAWN HOURS FRIDAY. THE PRIMARY
SEVERE WEATHER HAZARD WILL BE DAMAGING WINDS...THOUGH LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAIN MAY
CAUSE MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

GMZ630>635-650-655-670-675-220130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
725 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

INCREASING SOUTHERLY FLOW WILL PERSIST OVER THE MARINE AREA THIS
EVENING...FOLLOWED BY THE PASSAGE OF A STRONG COLD FRONT LATE
TONIGHT. THE INCREASING WINDS WILL BRING HAZARDOUS CONDITIONS FOR
SMALL CRAFT...PARTICULARLY OVER MOBILE BAY...THE MISSISSIPPI SOUND
AND THE OFFSHORE WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT
BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE OVER MOBILE BAY...
THE MISSISSIPPI SOUND...AND THE OFFSHORE WATERS AS STRONG NORTHERLY
FLOW PERSISTS IN THE WAKE OF THE FRONTAL PASSAGE. A LINE OF SHOWERS
AND THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT EARLY FRIDAY MORNING.
SOME OF THE STORMS COULD PRODUCE STRONG WIND GUSTS AND FREQUENT
LIGHTNING.

In the hours before

Local storm report, Feb 20, 10:56 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1056 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     WHISTLER                31.70N 88.81W
02/20/2014                   WAYNE              MS   EMERGENCY MNGR

            POWERLINE DOWN ACROSS HWY 84W.

&&

JFB
Special weather statement, Feb 21, 12:17 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1217 AM CST FRI FEB 21 2014

MSZ075-078-079-210715-
STONE MS-PERRY MS-GEORGE MS-
1217 AM CST FRI FEB 21 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STONE...SOUTHERN PERRY
AND GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 115 AM CST...

AT 1215 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHEAST OF WIGGINS TO 15 MILES SOUTH OF
WIGGINS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS...            PERKINSTON...         MCHENRY...
  LUCEDALE...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&

JP
Special weather statement, Feb 21, 1:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
119 AM CST FRI FEB 21 2014

ALZ061>063-MSZ076-079-210815-
GREENE MS-UPPER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL-GEORGE MS-
119 AM CST FRI FEB 21 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENE AND
EASTERN GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...NORTHWESTERN
BALDWIN AND MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 215 AM
CST...

AT 116 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES NORTHEAST OF CITRONELLE TO 11 MILES
SOUTHEAST OF LUCEDALE TO 3 MILES NORTH OF OCEAN SPRINGS...AND MOVING
EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDTOWN MOBILE...     DOWNTOWN MOBILE...    MOVICO...
  TILLMANS CORNER...    THEODORE...           SEMMES...
  SATSUMA...            SARALAND...           PRICHARD...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH
AND FREQUENT LIGHTNING. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS
AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL
THESE STORMS HAVE PASSED.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&
Special weather statement, Feb 21, 1:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
144 AM CST FRI FEB 21 2014

ALZ054>058-060-210845-
BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-MONROE AL-WILCOX AL-
144 AM CST FRI FEB 21 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...CONECUH...
NORTHWESTERN COVINGTON...NORTHWESTERN CRENSHAW...MONROE AND
SOUTHEASTERN WILCOX COUNTIES IN SOUTHWEST ALABAMA...THROUGH 245 AM
CST...

AT 139 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTH OF CAMDEN TO 6 MILES NORTHEAST OF
MONROEVILLE TO 8 MILES SOUTHWEST OF FRISCO CITY...AND MOVING EAST AT
45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PETERMAN...           PINE APPLE...         OAK HILL...
  MCKENZIE...           I65 AND CR 7...       I65 AND AL 185...
  I65 AND AL 106...     I65 AND AL 10...      GREENVILLE...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH
AND FREQUENT LIGHTNING. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS
AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL
THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

&&

The radar

The Mobile radar (KMOB), 11 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
February 21, 2:00 AM CST to 2:02 AM CST
Where
Mobile County, 3 mi SW of Seven Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.619, -88.336

An NWS employee reported a large tree down on Newman Road.

Thunderstorm Wind, Baldwin

When
February 21, 2:30 AM CST to 2:32 AM CST
Where
Baldwin County, 1 mi NE of Bay Minette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.890, -87.768

Winds estimated at 60mph downed a large tree near Bay Minette.

Heavy Rain, Clarke

When
February 21, 9:00 AM CST
Where
Clarke County, West Bend
Reported by
Emergency Manager
Coordinates
31.830, -88.130

Hail, Clarke

When
February 25, 11:40 PM CST to 11:42 PM CST
Where
Clarke County, Fulton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.780, -87.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504513, 504517, 504504, 504519.